Colorado, 2022

Drought in Colorado, August 1 to 31, 2022

August 1 to 31, 2022 · NWS GLD · 1 event in 1 county or zone

The drought status for Yuma County did not change during the month. D2 Severe and D3 Extreme Drought conditions continued for the northeast part of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status for Yuma County did not change during the month. D2 Severe and D3 Extreme Drought conditions continued for the northeast part of the county. Up to four inches of rain fell, with the highest amounts in the Wray area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 8:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 8:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
945 PM MDT Sun Jul 31 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM MDT Sun Jul 31 2022

Upper ridge centered near the Four Corners will be the dominant
feature through the short term period. Weak northwest flow atop
the ridge axis still in place across the northern plains, which
has allowed a weak cold front to drop into Nebraska this
afternoon. Convergence near a prefrontal trough will result in
isolated to widely scattered thunderstorms later this afternoon in
northeast Colorado, with storms slowly moving ESE early this
evening into the Nebraska/Kansas border area before dissipating
after sunset. Forecast soundings and mesoanalysis show MLCAPE in
that area of 500-1000 j/kg and DCAPE of around 1700 j/kg, with
effective shear of around 25-30kts. So, main hazard near any
storm this evening will be wind, with a gust to 60 mph or so
possible, and perhaps some small, sub-severe hail to pea size.
Overnight temperatures will drop into the 60s. Fog appears it will
remain in southwest Kansas, but might see some patchy fog reach
Greeley or Wichita counties in Kansas and Cheyenne County in
Colorado. Confidence is very low and decided not to include a
mention of fog in the weather grids at this time.

Very little changes in the overall pattern for Monday and Tuesday.
Cold front will lift north, but will see the lee trough linger in
northeast Colorado/southwest Nebraska. Only isolated shower or
thunderstorms are expected with afternoon heating near the Tri
border area of Kansas/Colorado/Nebraska, even less coverage
compared to today. A similar environment will be in place with an
isolated risk for gusty winds through early evening. Temperatures
will warm into the upper 90s to around 100 with lows Monday night
in the mid 60s to around 70. Tuesday will be a near repeat, but
with another day of heating temperatures will warm to the upper
90s to middle 100s. Shortwave trough coming over the ridge Tuesday
evening will drag a weak cold front into the area, with widely
scattered showers and thunderstorms from late afternoon through
late evening. Instability will be quite limited, but with DCAPE
again reaching around 1500 j/kg cannot rule out wind gusts
of 60 mph or higher as the storms move through, particularly if a
line develops as suggested by the latest run of the NAMnest.

On Wednesday the ridge does retrograde slightly with northeast
surface winds behind the front. Temperatures will cool slightly
but still be above normal with highs in the low to mid 90s.
Afternoon storms will develop along and south of the Palmer Divide
where upslope is maximized, so best storm chances will be south of
the area. However, may see a stray storm or two graze western and
southern regions, but most areas will be dry. Lows Wednesday night
will be in the 60s.

.LONG TERM...(Thursday through Sunday)
Issued at 1258 PM MDT Sun Jul 31 2022

The latest guidance runs of the GFS and ECMWF continue to show
strong upper level ridging at 500mb stretching from the Rockies into
the Plains region. Surface to 850mb troughing along the Front Range
during much of this time, will provide decent southerly flow(gusts
up to 20-30 mph at the surface). 850mb temps during the
afternoon/early evening hours will range in the +30c to +34c range.

All of the above adds up to a continued mainly hot and dry period
across the entire region with near to above normal temperatures. The
aforementioned Front Range trough will begin to shift slowly east
towards the Plains over next weekend. Some rw/trw activity is
possible along and behind the trough/front, enhanced some by a weak
shortwave moving along the northern periphery of the upper ridge.
Main threats with any potential storms will be wind and locally
heavy rainfall. Inverted-v soundings still present in guidance,
along with high pw values. With storms potentially being elevated,
still can't rule out hail potential, but could be diminished by
the dry lower levels that could melt it as it falls.

For temps, high temperatures are expected to range mainly in the 90s
each day. The warmest day in the extended will be on Saturday when
mid to upper 90s are expected, with a few spots even hitting the
100F mark. Lows during this time will mainly range in the 60s, with
some areas east of Highway 25 only getting to the lower 70s.

The forecasted high temperatures are expected to be several degrees
away from tying or breaking any potential records. With humidity
expected to be 20 percent or lower during the afternoon/early
evening hours, heat indices are expected to remain at or below going
high temperature forecasts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 945 PM MDT Sun Jul 31 2022

KGLD...VFR conditions are expected through the period. A southwest
wind up to 10kts at taf issuance will back to the south-southeast
at similar speeds from 18z through the rest of the period. No
precipitation is expected.

KMCK...VFR conditions are expected through the period. A light and
variable wind at taf issuance will continue through late Monday
morning before establishing a southerly direction at speeds up to
10kts through sunset. After about 03z, a southeast wind up to
10kts is expected. Will have to watch the 02z-03z timeframe for
the possibility of a shower or thunderstorm. Given the low
confidence and isolated nature no mention will be in the taf
forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Jul 31, 11:36 PM MST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1236 AM MDT Mon Aug 1 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1236 AM MDT Mon Aug 1 2022 /136 AM CDT Mon Aug 1 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

High temperatures ranging from 100 to 105 degrees are anticipated on
Tuesday, hottest east of Highway 25 where heat indices will also
range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Yuma County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Drought Monitor
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Precipitation for the month ranged from half an inch to four inches, with the highest amounts around the Wray area. This was two inches below to an inch above normal. Normal precipitation amounts range from two to three inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053807.